Niacin for sleep, arthritis, lower BP & cholesterol

Discussion in 'Fibromyalgia Main Forum' started by mbofov, May 6, 2014.

  1. mbofov

    mbofov Active Member

    I recently started taking niacin (500 mg. twice a day) and found that it is helping my sleep a lot. I had been taking niacinamide with no noticeable affect. I fall asleep easier, sleep deeper and go back to sleep more quickly in the middle of the night since starting the niacin 3 or 4 weeks ago. I take 500 mg. after breakfast and 500 mg. an hour or 2 before bed.

    I read that niacin and niacinamide activate the GABA receptors in the brain (but again, the niacinamide did nothing for me). I also take l-theanine and lots of magnesium and melatonin (natrol 3 mg. sublingual) But the niacin is making a huge difference. Also, I would stay away from the no-flush kind as it never helped at all either.

    High doses of niacin can potentially hurt the liver but my doctor said that 1,000 mg. a day is a safe dose.

    I read the liver problems generally occurred with the slow release, or delayed release, time- release types of niacin. And this is also why they recommend you do not take several small doses throughout the day. Just take the regular kind and then it gets flushed out.

    Also, it lowered my BP by about 10 points (my BP was already okay) but just another benefit.
    Niacin is also supposed to help lower cholesterol though it is too soon to tell if that will work for me.

    And lastly, I read that niacin can help with arthritis. I believe it improves blood flow to the joints and everywhere (that's what the flushing is!) And the longer you take it, the less flushing will occur.

    But for me right now the main benefit is sleep - it's amazing. I am really surprised that in all my reading about sleep for many years, I never came across niacin's effect on sleep before.

  2. TigerLilea

    TigerLilea Active Member

    Mary, are you having any problems with feeling wiped out the next day when taking the Niacin? I recently started taking 500 mg of magnesium an hour before bed and I'm sleeping really well, however, the next day I am so wiped out and can barely function. I don't know if this is a common reaction or just me??
  3. mbofov

    mbofov Active Member

    Hi Tigerlilea - no, the niacin doesn't wipe me out (thank goodness!)

    It could be you're taking too much magnesium. Once I took a rather large dose of magnesium before bed and I still felt woozy the next morning, so I cut that back. I think 500 mg. of magnesium is a lot all at once so I'd try cutting it in half and see how you do.

    If you want to try the niacin, you could start at a lower dose - that's what I did, taking 200 mg. I think twice a day and then worked up to 500 twice a day.

  4. TigerLilea

    TigerLilea Active Member

    I'm very leery about taking even a small dose of niacin as I get the flushing and my hands swell up so much for about 45 minutes until the flushing starts to subside. Good idea about cutting back on the magnesium. I like that I am getting to sleep much sooner, but it isn't worth it if I'm going to be so debilitated the next day.
    Last edited: May 6, 2014
  5. mbofov

    mbofov Active Member

    Hi Joyce - I did read about the study using niacinamide for OA, although I would not be surprised if niacin worked well too. I do know the niacinamide did nothing for my sleep or anything else. It was Swanson's basic brand of niacinamide and I've found that sometimes their cheapest products are not that good. So perhaps another niacinamide brand would be better.

    Anyways, I'd be very curious to see if the niacinamide helps your OA.

    I'd never tried niacin specifically for sleep before, somehow I stumbled across this, I don't remember how. And I never took niacin at night before, as well as in the morning.

  6. mbofov

    mbofov Active Member

    Tigerlilea - re the flushing - I barely have any flushing now at the 500 mg. dose, as long as I take it faithfully twice a day. The first time I took it, the flushing was quite strong although it's never made my hands swell.

    So maybe if you tried a very small dose, twice a day - you might be able to tolerate it. The flushing does get less if you take it regularly. I also read that if you take it with food, or take an aspirin tablet at the same time, and that's supposed to lessen or even eliminate the flush.

    Just something to think about --

  7. mbofov

    mbofov Active Member